Naloxone: It's Only a Wonder Drug If You Know How to Use It -

Naloxone: It’s Only a Wonder Drug If You Know How to Use It

According to the CDC, from 1999-2010, death related to opioid pain reliever (OPR) overdose has nearly quadrupled; in the same light, death by heroin overdose has increased just under fifty percent. The FDA, noticing this trend, has started to crack down on unnecessary or even extensive prescriptions to opioid medications. As a result of this, many people who OPRs have started to look for alternative means for pain relief. Enter heroin stage right. Heroin is an opiate; it shares the euphoric and analgesic effects that medications in the prehospital and hospital also do, i.e. Morphine, hydromorhphone (Dilaudid), and sublimaze (Fentanyl). Drug dealers in the U.S. are now selling heroin at a lower price than it has almost ever been marketed while also increasing its potency. Heroin overdose is becoming nothing short of an epidemic, While many government agencies are trying to combat the other effects of widespread heroin use by implementing needle trade in programs, others are suggesting that chronic OPR and heroin users receive prescription naloxone as well. Naloxone is an opioid antagonist medication, meaning that it reverses the effects of opiate medications, and it could be hitting the pharmacies in an area near you. So how does Naloxone work?

Heroin and OPR overdoses have a very specific set of side effects. More often than not, the patient will present with a markedly decreased level of consciousness, typically unresponsive or barely responsive to deep painful stimuli (i.e. a sternal rub to the chest). While assessing their pupils, you will probably note that they are pinpoint. Opiates cause severe respiratory depression, meaning that the patient will be most likely breathing shallowly at a very slow rate if they are even breathing at all. So what is the role of the first responder or bystander? Someone who is apneic (not breathing) or breathing ineffectively (respiratory failure) requires immediate basic life support interventions. If no gross trauma is noted, basic repositioning of the airway by head-tilt chin-lift; if possible trauma is involved resort to the jaw thrust. It’s important to note that an overdose patient that is found in this state has probably been in this state for awhile. They need oxygen! If available place a pharyngeal adjunct, and apply ventilations with a bag-valve mask or a pocket mask. If the patient is also in cardiac arrest, CPR and AED/Defibrillator use are still indicated.

So as a non-medically trained person, you stumble upon a friend, family member, or bystander that presents like a heroin or OPR overdose and you find that they have naloxone readily available. It’s extremely important to remember that naloxone is a potent medication, and is only meant to restore the respiratory drive of the patient. One of the mistakes made by prehospital and hospital personnel alike is the rapid administration of naloxone instead of its incremental dosing. Locally, naloxone is suggested to be used in 0.4mg aliquots to a total of 2.0mg. The goal is not to completely restore consciousness of the patient you are assisting, but to merely assist their respiratory effort until emergency personnel arrive. The most common concentration of naloxone is 2.0mg/2.0ml, meaning for every ml of solution you push through the syringe, you push an equal amount of medication. The intranasal device that is used is referred to as a mucosal atomizer device, or MAD for short. This device aerosolizes the liquid naloxone and makes it readily absorbable into the mucous membranes of the nose. The nose is highly vascular and translates into the circulating blood stream much quicker than subcutaneous or intramuscular administration. The procedure in itself is fairly easy. Intranasal medications can only be given in 0.5ml increments, which is exactly what you are going to do. Place the MAD in the patient’s nare, right or left doesn’t matter. Suppress the plunger rapidly to aerosolize the medication until you have given 0.5ml. For those of you wondering why I just contradicted myself and said to push 0.5ml of naloxone despite suggesting 0.4ml earlier, there is a 0.1ml dead space in the MAD in which no medication reaches the patient.

Sounds easy enough, right? Be cautious and don’t get overconfident. This is a time sensitive and dangerous procedure. Make sure that help is present or near by. Patient’s, primarily chronic heroin or OPR users, can become very combative and violent when woken from an opiate induced high. Not only is there risk to the provider or being injured, but there are some risks to the patient as well. Patients that are woken up too quickly haven’t had time to readjust from their hypoxia and still require oxygen. Until their hypoxia is corrected, they will remain combative and altered and the likelihood of them returning to their pre-naloxone state is high. Secondly, rapid or improper naloxone administration can also result in copious vomiting and status seizures which leads for tricky airway management techniques and complicate the situation greatly.

Naloxone should not be withheld when available, but the providers, medical and lay alike, need to be educated and the risks and ramifications to the patient and themselves before administration. Safety should be the first priority. If you are uncomfortably with providing the medication, don’t forego supporting the patient with basic life support measures.